Published online Apr 28, 2020. doi: 10.3748/wjg.v26.i16.1971
Peer-review started: February 7, 2020
First decision: February 27, 2020
Revised: March 5, 2020
Accepted: April 18, 2020
Article in press: April 18, 2020
Published online: April 28, 2020
Immune checkpoint inhibitors are widely used for treatment of many advanced malignancies. Lower gastrointestinal (GI) side effects, such as diarrhea and colitis, are common, but upper GI side effects are rarely reported. Consequently, the correct treatment of upper GI adverse events has been less frequently described.
We describe a case of a 16-year-old woman with stage IIIb malignant melanoma treated with adjuvant monotherapy using Nivolumab. The patient developed severe gastritis after six series of Nivolumab with weight loss, nausea, and vomiting. There was no effect of intravenous steroids, but the patient´s condition resolved after administration of Infliximab.
This case report supports the same treatment for gastritis as for colitis, which is in line with current guidelines.
Core tip: Lower gastrointestinal side effects, such as diarrhea and colitis, caused by immune checkpoint inhibitors are well described, but upper gastrointestinal side effects are less frequently reported. Here, we present a case of severe corticosteroid refractory gastritis induced by Nivolumab. The patient’s symptoms resolved after administration of Infliximab. The treatment was in line with current guidelines for treatment of gastritis.